Indiana, 2002

Tornado in Indiana, September 20, 2002

September 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 9:25 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 20, 9:25 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002

WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, Sep 20, 10:17 AM CST, 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT FRI SEP 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND
DAMAGE...WITH ISOLATED TORNADOES POSSIBLE.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY...
AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS
AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL
USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL
FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO
EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE
IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT
WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY
THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS
EVENING.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA
AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND
WARNINGS.

OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pike

When
September 20, 10:35 AM CST to 10:37 AM CST
Where
Pike County, 7 mi W of Petersburg
Rating
F0
Path length
0.9 mi
Path width
75 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
38.500, -87.417

The tornado path began in a remote area just south of the White River near County Road 775 in far northwestern Pike County. The tornado was only on the ground for a mile before crossing the White River into Knox County. No known structural damage occurred in Pike County. Aerial surveys from a plane were used to determine the path of the tornado, which reached F-2 intensity after it crossed into Knox County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316403.